Chemotherapy remains one of the main treatments for cancer and is accompanied by a plethora of side effects, most commonly nausea. Chemotherapy-induced nausea has remained a clinical problem and its severity is based on various factors, according to study results presented at the virtual Oncology Nursing Society Congress.1

Between 30% and 60% of cancer patients experience nausea caused by chemotherapy2 and “most available interventions” provide little or no relief, said Komal Singh, PhD, RN, assistant professor, Edson College of Nursing and Health Innovation at Arizona State University and lead author of the study.

“The cause for chemotherapy-induced nausea is not entirely clear,” she said in an interview. “Historically, nausea and vomiting were studied together as a single symptom.”  However, “vomiting is well controlled in patients receiving chemotherapy, occurring in 13% to 33% of patients, while moderate to severe nausea was reported by almost 50% of patients,” she said.


Continue Reading

The occurrence of chemotherapy-induced nausea is associated with “perturbations in pathways that are involved in mucosal inflammation of the gastrointestinal tract and disruption of the gut microbiome,” Dr Singh noted. These specific findings were based on changes in gene expression in patients who did and did not report nausea during chemotherapy, she stated.

To study chemotherapy-induced nausea, Dr Singh and colleagues analyzed findings from 1343 adults from the VA hospital, 2 comprehensive cancer centers, and 4 community-based oncology programs. The group consisted of patients with breast, lung, gastrointestinal, or gynecologic cancers. Chemotherapy was received within 4 weeks prior to evaluation, with at least 2 more chemotherapy cycles given during the trial.

The researchers used the “Memorial Symptom Assessment Scale to assess chemotherapy-induced nausea in this cohort. Assessments were taken 6 times over 2 cycles of chemotherapy: prior to administration of each cycle and approximately 1 and 2 weeks after each cycle,” noted the author. “The assessment scale measured nausea occurrence, frequency, severity and distress.”

Dr Singh and colleagues used latent variable modeling and a patient-centered analytic approach to identify subgroups of patients with distinct chemotherapy-induced nausea profiles. The researchers identified 4 nausea profiles: no nausea (40.8%); increasing-decreasing nausea (21.5%), decreasing nausea after slight increase during first assessment (8.9%), and high nausea (28.8%). Patients in the high category reported consistently high nausea on all 6 assessments. They identified differences in demographics and clinical factors in addition to stress characteristics and neuropsychologic symptoms.

“Compared to patients without nausea, patients in our high class were significantly younger; had child care responsibilities; has a lower level of physical function; a higher comorbidity burden; were more likely to receive chemotherapy on a 14-day cycle; and were more likely to receive highly emetogenic chemotherapy,” Dr Singh noted.

Where neuropsychologic symptoms are concerned, patients in the high class had significantly higher levels of mood disorders such as depression, anxiety, sleep disturbance, and fatigue. Patients in the high class also displayed high stress levels related to their cancer treatment.

 The findings showed that it is important that clinicians assess patients for chemotherapy-induced nausea, as well as for neuropsychologic symptoms and stress.

Dr. Singh suggested that patients keep a diary to record nausea and vomiting episodes, duration, and when they took their antiemetics. The diary can be assessed by a nurse and this will ensure that patients are taking their antiemetics correctly, or if additional treatment is needed. “For patients with particularly high levels of stress, nurses can educate patients to perform stress reduction techniques or relaxation exercises to decrease their levels of nausea,” she concluded.

Reference

1. Leiser M. Clinical, neuropsychological factors influence chemotherapy-induced nausea severity. Helio. Accessed August 11, 2021. https://www.healio.com/news/hematology-oncology/20210423/clinical-neuropsychological-factors-influence-chemotherapyinduced-nausea-severity

2. Singh KP, Dhruva AA, Flower E, Kober KM, Miaskowski C. A review of the literature on the relationships between genetic polymorphisms and chemotherapy-incuded nausea and vomiting. Crit Rev Oncol Hematol. 2018;121:51-61. doi:10.1016/j.critrevonc.2017.11.012

This article originally appeared on Clinical Advisor